I am 1 week post TT and BA. Why do I itch so much?

I had a reaction to the steristrips, and my surgeon removed them at mh post op check. But I am still terrible itchy even with the use of Claritin and Benadryl. The only relief I find is in ice packs. Anything else I can do? Or why am I itching SO much?

Doctor Answers 7

Itchy.....

Many surgeons do use steri strips to help close and seal the incisions after tummy tuck and breast augmentation. Usually they are left on for 1 – 2 weeks, and when they are taken off the wounds have sealed and are well on their way to healing. Unfortunately a small percentage of people do have a reaction to them like you have. Typically just taking them off and cleaning the area stops the reaction, but in a very few the itching and rash can persist and be quite miserable. In those cases it is felt that the true reaction is to the adhesive on the steri strips or the glue that is used to help them stay on (Mastisole or Benzoine). That adhesive penetrates into the skin and is difficult to wash off. Simple washing with soap and water seldom helps. Over the counter hydrocortisone cream or ointment may take some of the itch away and soothe the skin, but often a stronger prescription medication is needed. At my office we consulted with some local dermatologists and they recommended we prescribe Locoid Lipocream, and have patients apply cool moist soaks to the areas before applying the cream twice a day. This really helps to stop the itching, reduce the inflammation and get on with the healing and enjoying your results.

Itching

Thank you for your question.  The itching that you are having is not uncommon, especially at one week post op.  Please be evaluated by your operating surgeon to determine what can be done for you.

All the best,

Dr. Results
Miami, FL

Itching following surgery

Thank you for your question.  You could very well be having an allergic reaction to one of your medications.  Pain medications can cause itching.  Consult your plastic surgeon and ask for his or her opinion about switching you to a different pain medication.

Best of luck,

See your surgeon

It is not unusual to experience itchiness follow a surgery. If the itchiness is unbearable, check with your surgeon, as this may be an allergic reaction to a medication that you are taking. However, it may also just be nerve regeneration.

Itching 1 week post TT and BBA

I am sorry to hear you had a reaction to your steristrips. I usually recommend my patients take Benadryl or Zyrtec and apply cool compresses like you have been doing.  Itching can sometimes persist for days even after the steristrips have been removed from the skin. It can also be a normal reaction associated with the healing process. For severe rashes or allergic reactions, I also sometimes prescribe a steroid. I would suggest contacting your surgeon for further suggestions or evaluation. Best of luck!

Itching a week after surgery

Thank you for your question about your breast augmentation and tummy tuck.

  • Contact your surgeon and discuss this.
  • This may be an allergy, reaction to surgical soap or garment, continued reaction to steristrip adhesive on your skin or the side-effect of narcotics.
Always consult a Board Certified Plastic Surgeon.
Hope you find this information helpful. Best wishes.

Managing itching after a mommy makeover.

Itching is a common component of any healing area. In the short aftermath of a mommy makeover narcotics are notorious for creating itching. An allergy to one of the medications would do the same but this would be accompanied by a rash. Antihistamines can help and direct application of ice works immediately. Report this to your surgeon.

Vincent N. Zubowicz, MD
Atlanta Plastic Surgeon
4.9 out of 5 stars 32 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.